On Wed, 12 Sep 2001 16:06:24 +1000, "John H" <John at faraway.com.au>
>Be careful with tryptophan supplementation. Happened nearly two decades ago
>now, but some protein supplements were found to have v. high levels of
>tryptophan and this caused liver and kidney problems, severe problems.
Onset of illness from contaminated L-Tryptophan isn't confined the late
1980s. New cases are reported every year. The same applies to the L-T
Those wanting more information about the main illness produced by
L-Tryptophan/5-HTP contamination, Eosinophilia-Myalgia Syndrome (EMS)
will find it here: http://www.nemsn.org
The FDA maintains an adverse event registry listing the latest reports
from doctors about incidences involving OTC supplements at:
just enter trypophan and 5-HTP into the search engine box near the
bottom of the page.
That contaminated L-T is still being made is best illustrated by this
study into supplements available in Germany, which maintains a much more
proactive inspection regime for supplement testing than most countries.
Simat TJ, Kleeberg KK, Muller B, Sierts A (1999)
Department of Food Chemistry, University of Hamburg
"Synthesis, formation, and occurrence of contaminants in
biotechnologically manufactured L-tryptophan."
Adv Exp Med Biol; vol 467:p 469-80
They tested 22 L-Tryptophan supplements from 6 makers and found all were
contaminated, in some cases at 140 times the permitted level. How they
determined a "safe' levels isn't clear, the FDA seems to believe there
probably isn't one.